Missouri, 2020Flooding in Missouri, February 12 to 13, 2020
February 12 to 13, 2020 · NWS SGF · 13 events in 7 counties and zones
One of several rounds of rainfall in February developed during the afternoon of the 11th as an upper low surged northward. Heavy precipitation with widespread rainfall over an inch across southern Missouri continued through the day on the 12th into the early morning hours of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One of several rounds of rainfall in February developed during the afternoon of the 11th as an upper low surged northward. Heavy precipitation with widespread rainfall over an inch across southern Missouri continued through the day on the 12th into the early morning hours of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 12, 12:00 PM CST, 52 minutes earlier.
Area forecast discussion, Feb 12, 12:00 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CST Wed Feb 12 2020
.SHORT TERM...(Today and tonight)
Issued at 320 AM CST Wed Feb 12 2020
An upper level trough is currently moving east into the southern
Plains early this morning. Ahead of the trough southerly flow is
occurring across the region. Moisture is moving north into the
area within the southerly flow. There is some dry air in the
middle levels currently over the area, but this dry air will be
overcome fairly quickly as the moisture and lift continue to
overspread the area early this morning. Temperatures currently
range from the upper 30s across far southwestern Missouri to the
lower 30s across central missouri.
Echos are starting to show up on radar early this morning across
the area. There could be a brief period of sleet as the drier
area is overcome. A more widespread area of precipitation has
developed across Arkansas and will continue to spread north across
the area this morning and continue through the afternoon hours.
A warm nose is spreading north into the area, and the warmer
temperatures aloft will allow mainly all rain to fall along and
south of the Highway 60 corridor through this afternoon. Mainly
snow will occur along and north of Highway 54 this morning and
should begin to change over to a rain snow mix or all rain this
afternoon. Between the two highways snow or a rain snow mix will
likely occur but then transitions to all rain from south to north
by this afternoon.
There are questions on just how far north the warm nose will make
it today, and likely will not make it north of the area, so more
snow or a rain snow mix will occur north of Highway 54. The
clouds and precipitation will hold surface temperatures down some
today, but the low levels of the atmosphere may still warm enough
to help melt the snow this afternoon evening north of Highway 54.
South of Highway 54 all rain is expected by this afternoon, but
north a degree or two could be the difference between snow, rain,
or a rain snow mix. The heaviest snow will again generally be
along and north of Highway 54 where up to two inches will be
possible this morning. With temperatures at or slightly above
freezing accumulations will mainly be on grassy and elevated
surfaces. Within the heavier snow rates some slushy roads will be
possible. The current Winter Weather Advisory handles this well
and plan no changes.
A cold rain will occur across southern Missouri today and up to
around one inch of rainfall will be possible with the heaviest
amounts expected across south central Missouri. These same areas
had seen more rainfall recently and these amounts could lead to
minor flooding of low water crossings. Will keep the Flood Watch
as is to handle this risk.
This evening into the overnight hours an arctic cold front will
sweep through the region. The warm nose will retract to the south
and the rain will change back over to snow across central
Missouri. A dusting to an inch of additional snow will be possible
along and north of Hwy 54 this evening. Farther south cloud ice
may be more lacking which could lead to freezing drizzle mainly on
the plateau. The cold air mass may be cold enough though that its
more light snow than drizzle. temperatures will be falling
through the 20s so any freezing drizzle will cause slick roadways
later this evening into tonight. The precipitation will end from
west to east overnight tonight. The colder air mass will be
accompanied by gusty northerly winds, which could result in flash
freezing of wet roadways overnight.
Lows will drop into the teens across much of the area tonight,
with the upper single digits not out of the question across
portions of central Missouri. The gusty winds combined with these
cold conditions will result in wind chills falling into the 0 to
10 below range north of I-44 and the 0 to 10 above range south of
I-44 tonight into Thursday morning.
.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CST Wed Feb 12 2020
Surface high pressure and a cold air mass will be in place
Thursday into Friday morning. Highs on Thursday will likely not
warm out of the teens across central Missouri with highs only in
the upper 20s across far southern Missouri. Lows Thursday night
into Friday morning will drop into the single digits to the middle
teens. Winds will not be as strong with high pressure over the
region, but wind chills around the zero degree mark will occur
again Thursday night into Friday morning. The colder air mass will
start to move off to the east Friday, but highs will generally
remain in the 30s Friday afternoon.
Warmer conditions will then return this weekend into early next
week as highs in the 50s generally occur. Some locations could
warm into the 60s Sunday and Monday afternoons.
An upper level disturbance will track across the region Saturday
night into Sunday. Overall the air mass will be dry which should
limit rain chances across the region. Another system will then
approach the area by the middle of next week. Moisture return will
be better ahead of this system.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM CST Wed Feb 12 2020
KSGF/KJLN/KBBG tafs: IFR ceilings (with some MVFR) to start the
period. Light rain is occurring as well with mostly MVFR
visibility. Sfc low pressure over eastern AR will move northeast
while a cold front that extends form southern MN to NEB will move
through the area after 00z. Light rain and drizzle will change to
some brief snow drizzle/freezing drizzle before ending from west
to east 06z-10z. Expect mostly IFR conditions with improvement
late in the period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this evening for MOZ097-098-106.
Winter Weather Advisory until midnight CST tonight for
MOZ055>057-066>069.
KS...Winter Weather Advisory until midnight CST tonight for KSZ073.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSAHazardous weather outlook, Feb 12, 3:41 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
341 AM CST Wed Feb 12 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
341 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited excessive cold risk.
Limited non thunderstorm wind risk.
Limited ice accumulation risk.
Elevated snow risk.
DISCUSSION...
A light wintry mix of freezing rain, sleet, and snow will be
possible this morning generally north of the Highway 60 corridor.
A thin glaze of ice is possible, with limited impacts due to
relatively warm ground temperatures. Snow will linger longer into
the afternoon hours along and north of Highway 54. Up to one to
two inches of wet snow will be possible, mainly on grassy and
elevated surfaces, but some slushy roadways will be possible. The
greatest area for potential impacts is along and north of the
Highway 54 corridor.
There is a limited flooding potential today across south central
Missouri. Over an inch of rain will be possible over south
central Missouri which could produce the flooding of low water
crossings.
As the system exits the region this evening into tonight light
rain will change back over to light wintry precipitation. Another
dusting to up to one inch of snow may be possible with the highest
amounts across central Missouri. A glaze of ice will also be
possible across much of the area. Gusty northerly winds will usher
a much colder air mass into the area later this evening into
tonight. Any wet roadways could freeze leading to slick
conditions. Wind chills will fall into the 10 below to 10 above
range tonight into early Thursday morning with the coldest
conditions occurring across central Missouri.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chills in the upper single digits and teens are expected
during the late night and early morning hours Thursday night into
Friday morning.
Southwesterly wind gusts up to 30 mph will be possible at times
on Saturday and again on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Flood, Douglas
- When
- February 12, 12:52 PM CST to February 13, 1:00 AM CST
- Where
- Douglas County, 2.34 mi W of Ava Muni Meml Arpt to 2.51 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.965, -92.722
At least 2 feet of water was reported over the road at the low water crossing on Highway Y at Cowskin Creek.
Flood, Douglas
- When
- February 12, 2:14 PM CST to February 13, 1:00 AM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 0.73 mi NE of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
Highway EE at the North Fork River low water crossing was closed due to flooding.
Flood, Ozark
- When
- February 12, 2:21 PM CST to February 13, 1:00 AM CST
- Where
- Ozark County, 0.69 mi N of Mammoth to 0.4 mi NNE of Mammoth
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.540, -92.400
The low water crossing on Highway T at Possum Walk Creek was flooded and impassable.
Flood, Hickory
- When
- February 12, 3:00 PM CST to February 13, 3:00 AM CST
- Where
- Hickory County, 0.82 mi ENE of Preston to 0.77 mi NE of Preston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.936, -93.217
Highway D south of Preston was closed at the low water crossing due to flooding.
Flood, Douglas
- When
- February 12, 3:19 PM CST to February 13, 3:00 AM CST
- Where
- Douglas County, 1.45 mi ENE of Ava to 1.74 mi ENE of Ava
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.954, -92.624
Highway FF at the Hunter Creek low water crossing was impassible due to flooding over the roadway.
Flood, Wright
- When
- February 12, 3:30 PM CST to February 13, 3:00 AM CST
- Where
- Wright County, 4.06 mi NE of Mansfield to 4.19 mi NE of Mansfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.164, -92.532
Highway AB at the Wolf Creek low water crossing was impassible due to flooding over the roadway.
Flood, Wright
- When
- February 12, 3:30 PM CST to February 13, 3:00 AM CST
- Where
- Wright County, 1.38 mi N of Jerktail to 1.65 mi N of Jerktail
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.440, -92.450
Highway Z at the Elk Creek low water crossing was impassible due to flooding over the roadway.
Flood, Douglas
- When
- February 12, 4:00 PM CST to February 13, 3:00 AM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.56 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.010, -92.520
Highway U at the Bryant Creek low water crossing was impassible due to flooding over the roadway.
Flood, Howell
- When
- February 12, 5:00 PM CST to February 13, 3:00 AM CST
- Where
- Howell County, 2.66 mi SW of Pottersville to 2.97 mi SW of Pottersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.670, -92.060
Highways MM and K along Davis Creek were closed and impassible due to flooding over the roadway.
Flood, Howell
- When
- February 12, 5:00 PM CST to February 13, 3:00 AM CST
- Where
- Howell County, 2.04 mi SW of Pottersville to 2.1 mi SW of Pottersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.680, -92.057
Highway K at a low water crossing south of Pottersville was impassible due to flooding over the roadway.
Flood, Ozark
- When
- February 12, 8:15 PM CST to February 13, 8:00 AM CST
- Where
- Ozark County, 2.77 mi E of Rockbridge to 3.13 mi E of Rockbridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -92.370
Highway 95 at the Bryant Creek low water crossing was impassible due to flooding over the roadway.
Flood, Christian
- When
- February 12, 9:26 PM CST to February 13, 8:00 AM CST
- Where
- Christian County, 1.13 mi E of Terrell to 1.07 mi E of Terrell
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.080, -93.400
The low water crossing on Old Limey Road at the Wilsons Creek was impassible due to flooding over the roadway.
Flood, Shannon
- When
- February 13, 7:00 AM CST to 1:00 PM CST
- Where
- Shannon County, 4.84 mi S of Owls Bend to 5.04 mi S of Owls Bend
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.110, -91.200
Highway NN at the Rocky Creek low water crossing was impassible due to flooding over the roadway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872772, 872773, 872777, 872778, 872781, 872782, 872783, 872784, 872785, 872792, 872793, 872795, 872796.